Use of incretin-based hypoglycemic agents is increasing, but safety data remain limited. We treated a woman with marker-negative autoimmune hepatitis associated with the glucagon-like peptide 1 agonist liraglutide.
A young woman with type 2 diabetes mellitus and vitiligo presented with a 10-day history of acute hepatitis. Other than starting liraglutide therapy 4 months prior, she reported no changes in medication therapy and no use of supplements. At admission, aspartate aminotransferase level was 991 U/L; alanine aminotransferase level, 1123 U/L; total bilirubin level, 9.5 mg/dL; and international normalized ratio, 1.3. Results of a liver biopsy demonstrated interface hepatitis with prominent eosinophils and rare plasma cells. The patient’s liraglutide therapy was withheld at discharge but her symptoms worsened. A second biopsy specimen revealed massive hepatic necrosis. She started oral prednisone therapy for presumed liraglutide-induced marker-negative autoimmune hepatitis.
Conclusions and Relevance
This case represents, to our knowledge, the first report of liraglutide-induced autoimmune hepatitis. Hepatotoxicity may be an incretin analogue class effect with a long latency period. This case raises prescriber awareness about the potential adverse effects of glucagon-like peptide 1 agonists. Postmarketing studies are needed to define the hepatotoxic potential of these agents.